Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 22, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 5, 1997, 3:42 AM EST for Washington County, Virginia. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 5, 1997, 3:42 AM EST (08:42 UTC)
- Expired
- Jan 5, 1997, 4:45 AM EST
- In force
- 63 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 4:15 AM EST | Thunderstorm Wind | Countywide, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 5, 12:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368 WUUS01 KMRX 050844 RRA SVRMRX TNC019-171-VAC191-050945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 342 AM EST SUN JAN 5 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...CARTER COUNTY...UNICOI COUNTY IN SOUTHWEST VIRGINIA ...WASHINGTON COUNTY AT 340 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM EASTERN SCOTT COUNTY...VIRGINA TO WASHINGTON COUNTY...TENNESSEE. THIS LINE OF STORMS WILL MOVE NORTHEAST AT 45 MILES AN HOUR INTO WASHINGTON COUNTY...VIRGINIA AND CARTER AND UNICOI COUNTIES OF TENNESSEE. STRONG STRAIGHT LINE WINDS CAN BE EXPECTEWITH THIS LINE OF THUNDERSTORMS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 3:29 AM EST, 13 minutes earlier.
Area forecast discussion, Jan 5, 3:29 AM EST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 315 AM EST SUN JAN 5 1997 A RATHER BUSY SUNDAY MORNING E TN. NOT MUCH TIME TO SPEND LOOKING AT MODELS BUT IT APPEARS CD FNT IS NR BNA-MSL. MODELS BRING FNT INTO CSV (PLATEAU) ARND 12Z AND THRU TRI APPROXIMATELY 15Z TIMEFRAME. LOOKS LIKE SOME SHOWERS WL LINGER OVR THE NRN/CNTRL VLY COUNTIES THRU THE MORNING HOURS BEFORE ENDING. MODELS AND CURRENT SATELLITE TREND WOULD ARGUE FOR PARTIAL CLEARING E TN DRNG THE AFTERNOON HOURS (POSSIBLY EARLIER OVR THE PLATEAU). TEMP TREND WORDING IN ZONES LOOKS GOOD FOR TODAY HOWEVER ACTUAL NUMBERS MAY HAVE TO BE ADJUSTED DOWN PER CURRENT OBS. WOULD SHAVE A COUPLE DEGREES FROM MOSf MINS TONITE UNDER MOSTLY CLOUDY SKIES DUE TO MDT CAA. MON NOT THE BEST OF DAYS EITHER UNDER MOSTLY CLOUDY SKIES AS PACIFIC MOISTURE STREAMS EWD AND CAA CONTINUES. MOS GUIDANCE LOOKS REASONABLE FOR MON.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 1:54 AM EST | Severe Thunderstorm Warning | MRX | Lee | 66 min |
| Jan 5, 2:50 AM EST | Severe Thunderstorm Warning | MRX | Scott, Wise | 55 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.